Monday, 9 March 2009

Dear Neurologst....

Further to the consultation re my migraines this morning, I thought you might be interested in this information regarding Topomax. I have taken the information from:

This is the Topomax website, not some anecdotal piece of information.

Other serious risks include decreased sweating, increased body temperature, kidney stones, sleepiness, dizziness, confusion, difficulty concentrating, and increased eye pressure (glaucoma). Call your doctor immediately if you have any decrease in vision or eye pain. These problems can lead to blindness if not treated right away.

I have to say that I was surprised and very worried that you did not know that this was a potential problem. I would also like to commend you for managing to not-quite laugh in my face when I mentioned the possibility of blindness. I would like to commend myself more for not telling you exactly what I thought of you.


One Very pissed-off Patient.

PS Why did you also tell me to consult an opthamologist about the side-effects of beta-blockers? It seems that you don't know much about the medications that you are prescribing. What ever happened to the concept of 'Do no harm'?????


  1. Oh, no!
    I have glaucoma, and after dealing with a very severe pneumonia that infected my heart (!), had to have a bunch of medication juggling to be sure my beta-blockers didn't affect my eyes. I'm so sorry your doctor missed that -- fortunately, you caught it, and can firmly correct him and seek another opinion.

  2. I actually think it is so bad that it borders on negligence. Can you imagine prescribing medication that you don't know the well-known side-effects for?

  3. Unfortunately ... that's been our general experience of being on the receiving end of the medical "profession." It's horrible, but I resort to asking questions of my siblings or my father (all doctors) before consulting with anybody else, just so I know what to expect.

    I wish you luck with this.